MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/11/2021
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the thoracic and lumbar spine for an interbody fusion of vertebrae t4 to l5, for severe thoracolumbar scoliosis with intended placement of 28 pedicle screws bilateral for fixation, was performed with the aid of the display by the brainlab navigation software spine&trauma 3d 2.6.During the procedure the surgeons: with the patient in prone position, attached the navigation reference array on the spinous process of t11.Acquired an intra-operative ct scan with automatic image registration of the current patient anatomy to the navigation, verified and accepted the registration.Prepared the pedicles (pilot holes) with a non-brainlab probe calibrated to navigation, malleting was needed to enter the probe into the bones.Threaded the pilot holes using a non-brainlab tap calibrated to navigation for instrument position display.The right side surgeon used a non-brainlab screwdriver calibrated to navigation for display to place the pedicle screws.The left side surgeon, after navigating only the pilot holes and threading, performed the screw placements without the aid of navigation, with the screwdriver not navigated.When navigating the placements at vertebra t10, the right side surgeon determined the navigation to be no longer accurate to the current patient anatomy.Performed a paired point registration on the exposed spine to restore navigation accuracy and continued with the above methods.At vertebra l1, deemed the navigation accuracy again insufficient, removed the navigation reference array from t11 and attached it on l5, and acquired a new intra-operative ct scan with automatic image registration to navigation.Found the navigation accuracy achieved not reliable in all regions checked, stopped using navigation as of vertebra l2 for the spine instrumentation, and continued the surgery with conventional methods.Determined from the scan that 2 pedicle screws in right t4 and right t5 deviated from their intended position mainly angulated, at their target points shifted lateral by ca.3mm.These screws were removed and re-placed with conventional methods to a corrected position.On the left side, the t8 screw placed without navigation needed to be shortened (with no contribution by the navigation to this apparently too long screw placed).Completed the surgery successfully as intended, and closed the patient.According to the surgeon: the deviation of 2 of the pedicle screws placed with the aid of navigation was detected by the surgeons before finalizing the surgery, and the screws were corrected with conventional methods at the very same surgery.The final outcome of this surgery was successful as intended.There was no direct (or increased) risk to harm a critical structure due to the deviating placements.There was no harm nor negative effect to the patient due to the placements, also none reported due to surgery/anesthesia prolong of ca.30-60min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since pilot holes and pedicle screws were placed in the patient's spine in a different position than desired with navigation involved, although according to the surgeon: the deviation of 2 of the pedicle screws placed with the aid of navigation was detected by the surgeons before finalizing the surgery, and the screws were corrected with conventional methods at the very same surgery.The final outcome of this surgery was successful as intended.There was no direct (or increased) risk to harm a critical structure due to the deviating placements.There was no harm nor negative effect to the patient due to the placements, also none reported due to surgery/anesthesia prolong of ca.30-60 min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the two navigated screw misplacements at right t4 and right t5, deviating by approximately 3 mm at the target point, that required revision during the procedure was relative movement of the patient anatomy due to a non-rigid connection and/or surgical forces applied to the anatomy during the operation.The surgeon had operated up to seven levels away from the patient reference array (at t11), with the reported inaccuracies occurring at the furthest two vertebra levels (t4 - t5).Additionally, there is indication that considerable amount of surgical forces were applied to the patient during operation (e.G.Malleting) on the right side, which further increase the potential for relative movements of the anatomy.Anatomical movements relative to the patient reference array cannot be recognized nor compensated by the navigation software and will result in navigation inaccuracies.Apparently, the resulting deviation between the registered patient image and the actual patient anatomy was not recognized by the surgeon with the appropriate and necessary accuracy verification before and during bone preparation and/or screw placement at right t4 and right t5.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key12427385
Report Number8043933-2021-00055
Device Sequence Number3391562
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number22268A
Device Lot NumberSW V. 2.6
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/11/2021
Initial Report FDA Received Date09/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;